Alert archive / Kentucky / Red Flag Warnings in 2015
Red Flag Warning 1, NWS Jackson, KY
NWS Jackson, KY issued this red flag warning at Mar 31, 2015, 12:41 PM EDT for 17 counties in Kentucky. It took effect at Mar 31, 2015, 2:00 PM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2015, 12:41 PM EDT (16:41 UTC)
- In effect from
- Mar 31, 2015, 2:00 PM EDT
- Expired
- Mar 31, 2015, 8:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
Counties Bath County, KY, Breathitt County, KY, Elliott County, KY, Fleming County, KY, Floyd County, KY, Johnson County, KY, Knott County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Perry County, KY, Pike County, KY, Rowan County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 23 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2191 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 532 m²/s²
- 0-3 km storm-relative helicity
- 505 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
807 WWUS83 KJKL 311641 RFWJKL URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 1241 PM EDT TUE MAR 31 2015 ...GUSTY WEST WINDS AND LOW RELATIVE HUMIDITIES... .A DRY COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON WITH GUSTY WEST WINDS UP TO 30 MPH. IN ADDITION TO THE GUSTY WINDS...RELATIVE HUMIDITIES WILL DROP INTO THE LOWER 20 PERCENT RANGE. THIS WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS CONDUCIVE FOR EXPLOSIVE WILDFIRE GROWTH. KYZ044-050>052-060-104-106>110-112-113-115-118>120-010000- /O.NEW.KJKL.FW.W.0001.150331T1800Z-150401T0000Z/ FLEMING-MONTGOMERY-BATH-ROWAN-MENIFEE-ELLIOTT-MORGAN-JOHNSON- WOLFE-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-LETCHER-MARTIN-PIKE- 1241 PM EDT TUE MAR 31 2015 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR LOW RELATIVE HUMIDITIES AND GUSTY WINDS FOR FIRE WEATHER ZONES 044... 050...051...052...060...104...106...107...108...109...110... 112...113...115...118...119 AND 120... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONES 044...050...051...052... 060...104...106...107...108...109...110...112...113...115... 118...119 AND 120. * TIMING...THIS AFTERNOON AND INTO THE EVENING. * WIND...WEST AT 10 TO 20 MPH WITH GUSTS UP 30 MPH. * HUMIDITY...AS LOW AS 23 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ SHALLENBERGER
1 follow-up statement
381 WWUS83 KJKL 010010 AAA RFWJKL URGENT - FIRE WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 810 PM EDT TUE MAR 31 2015 ...RED FLAG WARNING EXPIRED... KYZ044-050>052-060-104-106>110-112-113-115-118>120-010115- /O.EXP.KJKL.FW.W.0001.000000T0000Z-150401T0000Z/ FLEMING-MONTGOMERY-BATH-ROWAN-MENIFEE-ELLIOTT-MORGAN-JOHNSON- WOLFE-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-LETCHER-MARTIN-PIKE- 810 PM EDT TUE MAR 31 2015 ...RED FLAG WARNING HAS EXPIRED FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 044...050...051...052... 060...104...106...107...108...109...110...112...113...115... 118...119 AND 120... WITH THE SETTING OF THE SUN...AND A RELAXING PRESSURE GRADIENT... THE WINDS WILL BE SETTLING DOWN OVER THE NEXT COUPLE OF HOURS. TEMPERATURES WILL BE FALLING AS WELL HELPING THE HUMIDITY LEVELS TO RECOVER FROM LATE AFTERNOON LOWS. AS A RESULT OF THESE IMPROVING FIRE WEATHER CONDITIONS THE RED FLAG WARNING FOR PARTS OF NORTHEAST KENTUCKY HAS BEEN ALLOWED TO EXPIRE. $$ GREIF
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Mar 31, 10:23 AM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 31, 10:23 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1023 AM EDT TUE MAR 31 2015 .UPDATE... ISSUED AT 1023 AM EDT TUE MAR 31 2015 CONDITIONS ACROSS THE AREA THIS MORNING STILL SHOWING SOME SIGNIFICANT RIDGE VALLEYS DIFFERENCES AS THE DAYTIME HEATING BEGINS TO WARM THE AREA. HAVE UPDATED TO INPUT THE LATEST OBS ACROSS THE AREA INTO THE GRIDS. AS WELL...GIVEN THE DRIER AIR LIKELY TO MIX TO THE SURFACE...HAVE LOWERED DEW POINTS THIS AFTERNOON A COUPLE DEGREES AS WELL. A NEW ZFP WILL NOT BE NEEDED THIS UPDATE. UPDATE ISSUED AT 706 AM EDT TUE MAR 31 2015 ADJUSTED MORNING FORECAST BASED ON LATEST OBS...WITH NO SUBSTANTIVE CHANGES TO THE OVERALL FORECAST. && .SHORT TERM...(TODAY THROUGH WEDNESDAY) ISSUED AT 335 AM EDT TUE MAR 31 2015 A SHORTWAVE TROUGH AND ITS ASSOCIATED SURFACE LOW WILL PASS BY TO OUR NORTH TODAY. A COLD FRONT TRAILING FROM THE LOW WILL DROP SOUTH THROUGH THE JKL FORECAST AREA DURING THE AFTERNOON. MOISTURE WILL BE VERY LIMITED...AND ONLY A MODEST INCREASE IN CLOUDS IS EXPECTED ALONG AND AHEAD OF THE FRONT. ANY LIGHT PRECIP SHOULD BE TO OUR SOUTH AND/OR EAST. STRONG SURFACE HEATING...AND EVENTUALLY COLD AIR ADVECTION...WILL ALLOW FOR A WELL MIXED SURFACE LAYER AND GUSTY WINDS TODAY. HIGH PRESSURE BUILDING IN WITH AN EASING PRESSURE GRADIENT WILL ALLOW FOR A QUICK DROP IN WINDS AS HEATING IS LOST THIS EVENING. WILL LOOK FOR A MODEST RIDGE/VALLEY TEMPERATURE DIFFERENCE BY DAWN ON WEDNESDAY. SUNSHINE AND STRONG HEATING...AND A CESSATION OF COLD AIR ADVECTION...WILL LEAD TO A DECENT REBOUND IN TEMPS FOR THE DAY WEDNESDAY. .LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 300 AM EDT TUE MAR 31 2015 TO START OUT THE PERIOD... A HIGH PRESSURE SYSTEM WILL QUICKLY SHIFT SEWD DURING THE EVENING AS AN UPPER LEVEL SHORTWAVE PUSHES A SURFACE LOW PRESSURE SYSTEM EASTWARD ACROSS SOUTH CENTRAL CANADA. WINDS WILL SHIFT TO A MORE SRLY DIRECTION IN THE EVENING IN RESPONSE TO THE EXITING HIGH PRESSURE SYSTEM AND RETURN FLOW. THIS WILL ALLOW WARM...MOIST AIR TO BEGIN FILTERING INTO THE REGION AND TEMPERATURES TO WARM THROUGHOUT THE DAY THURSDAY. IN FACT...TEMPERATURES WILL LIKELY TOP OUT WELL ABOVE 70 DEGREES ACROSS MOST OF THE CWA BY THE AFTERNOON. THE LOW PRESSURE SYSTEM WILL FINALLY REACH JUST NORTH OF LAKE SUPERIOR THURSDAY MORNING...DRAGGING A LONG COLD FRONT WITH IT. IF MODELS HOLD TRUE...EXPECT THE COLD FRONT TO REACH THE OHIO RIVER VALLEY BY 0Z FRIDAY. AFTER A DAY OF WARM...MOIST...SOUTHERLY FLOW...EXPECT SHOWERS AND POTENTIAL THUNDERSTORMS TO BEGIN POPPING UP THROUGHOUT THE DAY ON THURSDAY...INCREASING IN COVERAGE AND QPF AS THE FRONT MOVES ACROSS KENTUCKY THURSDAY NIGHT AND THROUGH THE DAY FRIDAY. THERE IS SOME DECENT WIND SHEAR THROUGH THIS ENTIRE PERIOD...BOTH DIRECTIONAL AND SPEED SHEER...BUT BEST OVERALL FACTORS...INCLUDING CAPE AND LI/S WILL LINE UP DURING THE DAY FRIDAY...WHEN A SERIES OF SURFACE WAVES TRAVERSE KY. DAYTIME HEATING...ALONG WITH THE LIFT PROVIDED BY THE SURFACE FRONT WILL ONLY INCREASE THUNDERSTORM POTENTIAL. AN UPPER LEVEL SHORTWAVE FRIDAY EVENING WILL PULL THE FRONT THROUGH THE REGION IN THE MATTER A FEW HOURS...WITH A FAST TRANSITION TO MORE STABLE AND COLDER NRLY AIR DIRECTLY BEHIND AS YET ANOTHER HIGH PRESSURE SYSTEM TRANSITIONS INTO THE REGION. PRECIP WILL QUICKLY EXIT OR DISSIPATE...AND CLOUDS LESSON LATE FRIDAY NIGHT. THIS COLDER FLOW WILL MAKE FOR A CONSIDERABLE DROP IN TEMPERATURES. SATURDAY MORNING TEMPS WILL FALL TO THE UPPER 30S AS SKIES QUICKLY CLEAR OUT AND FLOW IS LIGHT FROM THE N. DAYTIME TEMPERATURES SATURDAY ARE ONLY EXPECTED TO REACH THE LOW TO MID 50S. THIS TREND WILL CONTINUE INTO SUNDAY...BEFORE THE HIGH EXITS...RETURN SOUTHERLY FLOW ENTERS ONCE MORE...AND TEMPERATURES BEGIN TO WARM SUNDAY AFTERNOON AND INTO THE DAY MONDAY. ANOTHER SYSTEM MOVING ACROSS THE CONUS COULD BRING YET ANOTHER CHANCE FOR INSTABILITY AND PRECIP ON MONDAY AND TUESDAY AS WELL. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING) ISSUED AT 706 AM EDT TUE MAR 31 2015 VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD. WINDS WILL PICK UP DURING THE DAY...WITH GUSTS OF 20-25 KTS IN THE LATE MORNING AND AFTERNOON. WINDS DIRECTION WILL START FROM THE SW IN THE MORNING AND TRANSITION TO THE W AND NW BY LATE IN THE DAY. WINDS WILL SUBSIDE AROUND SUNSET. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SHALLENBERGER SHORT TERM...HAL LONG TERM...JVM/JMW AVIATION...HAL
Hazardous weather outlook, Mar 31, 9:09 AM EDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 909 AM EDT TUE MAR 31 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011615- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 909 AM EDT TUE MAR 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. GUSTY WEST WINDS UP TO 30 MPH...AND LOW RELATIVE HUMIDITY VALUES IN THE UPPER 20 AND LOW 30 PERCENT RANGE THIS AFTERNOON...WILL CREATE NEAR CRITICAL FIRE WEATHER CONDITIONS CONDUCIVE FOR WILDFIRES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM THURSDAY MORNING THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SHALLENBERGER
In the hours before
Special weather statement, Mar 31, 8:59 AM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 859 AM EDT TUE MAR 31 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-312300- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 859 AM EDT TUE MAR 31 2015 ...GUSTY WINDS AND LOW RELATIVE HUMIDITY POSSIBLE THIS AFTERNOON... A DRY COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND PRODUCE GUSTY WEST WINDS UP TO 30 MPH IN SOME LOCATIONS. IN ADDITION TO THE GUSTY WINDS...RELATIVE HUMIDITY VALUES ACROSS THE AREA WILL DROP INTO THE UPPER 20 PERCENT RANGE THIS AFTERNOON. THIS WILL CREATE NEAR CRITICAL FIRE WEATHER CONDITIONS CONDUCIVE FOR WILDFIRES. OPEN BURNING OF ANY TYPE IS VERY DANGEROUS AND SHOULD BE AVOIDED AT THIS TIME. SHALLENBERGER
Nearby
Red Flag Warnings in Kentucky, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.